HonCode

Go Back   HER2 Support Group Forums > Diet and Nutrition
Register Gallery FAQ Members List Calendar Search Today's Posts Mark Forums Read

Diet and Nutrition By popular demand our nutritional message board. This board will be monitored by a Registered RD who is certified in oncology by the American Dietetic Association

Reply
 
Thread Tools Display Modes
Old 04-17-2014, 10:08 PM   #1
cjjhero
Member
 
Join Date: Feb 2014
Posts: 15
Neulasta and eating difficulties

My sister just completed 2 out of 6 rounds of TCH chemo. She is also receiving neulasta to build up her white cells. She tolerates the TCH chemotherapy well. However, when she gets her neulasta shot she starts having problems.

Her neulasta shot is given 3 days after chemo. She is eating and drinking well and has a little nause after chemo. She is on Zofran for nausea. After the neulasta almost immediately she is experiencing loss of appetite, anxiety (she was diagnosed with GAD: general anxiety disorder prior to her cancer diagnosis), diarrhea. She starts refusing to drink hardly and will not try to eat. She has lost almost 20 pounds since she started chemo in the middle of March 2014.

I found out today that some of the side effects are loss of appetite, diarrhea, and anxiety. Since she already has the anxiety disorder the neulasta is making her mental condition even worse. She is not rationalizing anything.

My sister and I are STNAs, CNAs of over 15+ years working in various nursing home settings. I worked as an STNA on a Alzheimer unit for over 6 years. We know the importance of nutrition especially with cancer treatment/diagnosis.

We have discussed her appetite and anxiety issues with her oncologist. He said to make sure she's drinking at least, taking imodium for diarrhea and her prescriptions. There really isn't anything else he can do for her.

What suggestions can we make to her to calm her down? I don't live with her. She lives with my other sister who is an STNA also. She is taking time off from work for care for our sister with HER2.

Thank you.
cjjhero is offline   Reply With Quote
Old 04-18-2014, 11:08 AM   #2
TanyaRD
Senior Member
 
Join Date: Sep 2009
Posts: 358
Re: Neulasta and eating difficulties

Hi Cjjhero,
Many people will experience flu like symptoms from Neulasta. There may be an alternative injection available but that decision would have to come from the oncologist. I would suggest discussing it with him again. You may also consider talking to one of the oncology nurses either over the phone or in person about your concerns. They can often help troubleshoot and get you the help needed. Your sister should try to take small, frequent meals/snacks and may try a supplement such as Ensure/Boost or Carnation Instant Breakfast in the meantime. As for the anxiety, it may be helpful to connect with the cancer center's social worker if available.

Best wishes,
__________________
TanyaRD

Registered Dietitian
Board Certified Specialist in Oncology Nutrition
TanyaRD is offline   Reply With Quote
Old 04-27-2014, 08:38 AM   #3
RedHen
Senior Member
 
RedHen's Avatar
 
Join Date: Jan 2014
Posts: 109
Re: Neulasta and eating difficulties

Hi - I'm still new here, but I've taken Neulasta after each of my TCH treatments. My onc recommends Claritin, without the decongestant, twice a day for 3-5 days starting the day of the shot. It helps with the overall flu-like symptoms. I don't know if it will help your sister, but I don't think it could hurt. Maybe if she felt better her attitude would improve; mine always does.

My appetite has not decreased. I still get hungry, but nothing tastes right for about two weeks after the treatment. That includes water, which tastes very bitter. I have to force myself to drink, but since I don't absorb properly due to GI problems, my onc has started giving me IV fluids. I get fluids the day of my shot, then two or three days later and again on my follow up visit a week after treatment. It has helped me enormously. Maybe you should ask if this is an option for your sister. Also, prescription Lomotil is more effective than Immodium.

Best of luck to you both.

Lynne
__________________
Bilateral mastectomy w/sentinel node biopsies, December 20, 2013
12 nodes positive; stage IIIb
Began chemo January 21, 2014

Priors:
Partial colectomy, January 1996
Radical colectomy, March 1996
Crohn's & GERD
Gluten sensitivity
Chronic anemia from GI bleeding
Relapsing polychondritis w/tracheomalacia and neuropathy in feet
Vasculitis
Sjogren's syndrome
Rosacea and ocular rosacea
Hypertension
RedHen is offline   Reply With Quote
Old 04-27-2014, 05:00 PM   #4
IrvineFriend
Senior Member
 
IrvineFriend's Avatar
 
Join Date: Jan 2013
Location: Irvine, CA (Southern CA)
Posts: 414
Re: Neulasta and eating difficulties

It may not be the Neulasta actually. I always started feeling shitty 3-4 days after chemo. Felt fine for a few day and then it would hit. This is before I was on Neulasta.

I had lost over 30 lbs (and I'm not a big person) towards the end of chemo and would literally go 3 days taking in at most 100 calories (like one egg) over that time frame. So my boyfriend out of concern went to a marijuana dispensary and I smoked at night after my last 1 or 2 treatments. It helped me a lot but a lot of people are not up to doing that sort of thing. It's legal in my state.

I had to force myself to eat something - food was the last thing I wanted. But I found that I could eat chicken fried rice and my boyfriend made a batch at the start of every chemo. It's all I ate during that time frame until the marijuana. It took me a long time to admit I went this route, but since it helped me, I let others know about that option.

Best of luck to you both.

-Julie
__________________
Julie
Live in Orange County, CA

Diagnosed with DCIS Oct. 2012

Bilateral Dec. 19, 2012
IDC, ER/PR-, Her2+++, Grade 3
Stage IIIa
15.6 cm
4/14 nodes + macrometastases
First thing each morning, I try on my bathing suit. Then, nothing worse can happen the rest of the day.
IrvineFriend is offline   Reply With Quote
Old 04-27-2014, 07:58 PM   #5
Nurse4u2day
Senior Member
 
Nurse4u2day's Avatar
 
Join Date: Feb 2014
Location: California
Posts: 423
Re: Neulasta and eating difficulties

Ensures where my best friend . Small but packed full of calories and protein. And the chemo itself could be causing the decrease in appetite as it does with many . As for the neulasta I was given it as well and had severe pain from it
My oncologist changed me to neupogen . I would get the shots 3 days in a row 24 hours after chemo.
__________________
11/13 Dx IDC left breast
11/19/2013 Inflammatory Breast Cancer stage 3c grade 2 Er- Pr- her2+++
Node involvement suspected based on CT
12/13 port placed
12/13 neoadjuvant DD AC xs 4 rounds started
02/14 taxol/herceptin started every week xs 12 rounds
Herceptin for 1 year
Ki67=23%
BRCA1&2 negative
5/06/14 last round taxol/herceptin. Chemo done!!!
5/07/14 clear CT scan
6/11/14 Bilateral Mastectomy Done
6/15/14 8mm tumor post chemo. Removed by bmx
6/15/14 lymph nodes 0/9
6/15/14 officially Cancer Free
7/11/14 emergency surgery to left breast . Wound refused to heal and broke open. New TE placed
7/28/14 emergency medical procedure now to right breast( post op 6 weeks mastectomy ) wound opens.
8/25/14 - 10/07/14 Radiation
11/24/14 CT of Brain clear
01/23/15 One year Herceptin Complete
02/04/15 Diep done
5/01/15 1 year Ct scan- mass in thymus
6/23/15 repeat CT mass in thymus still present
6/30/15 biopsy thymus 7/03/15 mass Benign! Diagnoses Thymic hyperplasia rebound ( chemo at fault, no long term health effects)
7/08/15 phase 2 diep
11/23/15 phase 2b ( reconstructive surgery with lipo)
03/05/18 Vinnie Myer 3 D nipple tattoos complete.
11/19/2018 5 years since Dx of IBC stage 3c remain NED.
Nurse4u2day is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump


All times are GMT -7. The time now is 04:46 PM.


Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2019, vBulletin Solutions, Inc.
Copyright HER2 Support Group 2007
free webpage hit counter